Jump to content

Ran out of my clonazepam, can I replace with Xanax short term?


[ow...]

Recommended Posts

Hi All,

I’ve been battling OCD and Anxiety symptoms for the past year plus. Lots of ups and downs trying a litany of different drugs. Currently taking a combo of lexapro, mirtazipine, gabapentin and clonazepam. In the past week I’ve tried to ween off the clonazepam going from .75 mg/day to .25mg. Thought I had enough doses to get through my doctor’s vacation but I was wrong. I’ve been off of it for the past couple days and have been experiencing some icky withdrawal symptoms.

 

I have an older prescription for Xanax. Wondering if I could take it in the short term to help with my symptoms. Is that risky? I know how they’re different in how they work. Just need to get through the next few days until I can get back on the clonazepam. My plan is to get back to a MUCH slower taper once I feel balanced again. I’ve been on it for the past 7 months and wasn’t expecting the change to have such a significant effect!

Link to comment
Share on other sites

Hi owlsoundz

 

Welcome to BenzoBuddies!

 

Oh boy, it sounds like you’re in a very tough spot. Going cold turkey is really hard. It is certainly not conventional to swap Clonazepam with Xanax and swap back again, but we all need to do what we need to, to get through these types of situations. It is not risky to do it, it will just not likely have the same effect because Xanax has a very short half-life in comparison to Clonazepam. I’m only guessing here as I’m no expert and I’m not lending myself out to be one, but I think the Xanax will only take the edge off the withdrawal. It might make it a bit more tolerable. Going from 0.75mg to 0.25mg in one week is a huge reduction, so you might feel withdrawal symptoms increasing.

 

In my opinion you have two options, you can either cold turkey and wait it out or you can start the Xanax to see if it helps to alleviate the symptoms. Generally we recommend a taper of 5-10% of each new dose over two weeks or so but it’s better to let your symptoms guide your taper. You can look at The Ashton Manual, it contains valuable information on benzo withdrawal.

 

 

Here are a few links to guide you around the forum:

 

For advice on tapering you can ask here: Planning Your Withdrawal (Taper)

 

For support on withdrawal symptoms you can post here: Withdrawal Support (during your taper)

 

Please look around and start posting when you're ready.

 

 

Link to comment
Share on other sites

Thanks so much for the thoughtful reply! I appreciate the response and the helpful resources. Exactly what I was looking for. Thanks again!
Link to comment
Share on other sites

×
×
  • Create New...